Alert archive / Oregon / Wind Advisories in 2020
Wind Advisory 9, NWS Medford, OR
NWS Medford, OR issued this wind advisory at May 2, 2020, 3:54 PM PDT for 4 counties in Oregon; Modoc County, Siskiyou County, California. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2020, 3:54 PM PDT (22:54 UTC)
- Expired
- May 2, 2020, 11:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Douglas County, OR, Jackson County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 78 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
880 WWUS76 KMFR 022254 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 354 PM PDT Sat May 2 2020 ORZ027-029>031-030600- /O.NEW.KMFR.WI.Y.0009.200502T2254Z-200503T0600Z/ South Central Oregon Cascades-Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Altamont, Klamath Falls, Beatty, Bly, Crescent, Sprague River, Adel, Lakeview, and Valley Falls 354 PM PDT Sat May 2 2020 ...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...West winds 20 to 35 mph with gusts up to 50 mph. * WHERE...Highways 140, 31, 395 and portions of highway 97. This includes the cities of Fort Rock, Silver Lake, Summer Lake, Paisley, Alkali Lake, Valley Falls, Lakeview, Adel, Bly, Keno, Klamath Falls, Bonanza, Sprague River and Merrill. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will be strongest until 8 pm pdt this evening, then will gradually diminish. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ084-085-030600- /O.NEW.KMFR.WI.Y.0009.200502T2254Z-200503T0600Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Including the cities of Dorris and Tulelake 354 PM PDT Sat May 2 2020 ...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...West winds 20 to 35 mph with gusts up to 45 mph. * WHERE...Portions of highway 97, 189 and 395 north of Davis Creek. This includes Willow Ranch and Tionesta. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will be strongest until 8 pm pdt, then will gradually diminish. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ081-030300- /O.NEW.KMFR.WI.Y.0009.200502T2254Z-200503T0300Z/ Central Siskiyou County- Including the city of Weed 354 PM PDT Sat May 2 2020 ...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...West winds 20 to 35 mph with gusts up to 55 mph. * WHERE...Interstate 5 including the cities of Weed and Gazelle. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
375 WWUS76 KMFR 030255 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 755 PM PDT Sat May 2 2020 CAZ081-030400- /O.EXP.KMFR.WI.Y.0009.000000T0000Z-200503T0300Z/ Central Siskiyou County- Including the city of Weed 755 PM PDT Sat May 2 2020 ...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING... It will remain windy for a couple more hours, but they will remain below advisory criteria. $$ ORZ027-029>031-030600- /O.CON.KMFR.WI.Y.0009.000000T0000Z-200503T0600Z/ South Central Oregon Cascades-Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Altamont, Klamath Falls, Beatty, Bly, Crescent, Sprague River, Adel, Lakeview, and Valley Falls 755 PM PDT Sat May 2 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 40 mph. * WHERE...Highways 140, 31, 395 and portions of highway 97. This includes the cities of Fort Rock, Silver Lake, Summer Lake, Paisley, Alkali Lake, Valley Falls, Lakeview, Adel, Bly, Keno, Klamath Falls, Bonanza, Sprague River and Merrill. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will be strongest until 8 pm pdt this evening, then will gradually diminish. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ084-085-030600- /O.CON.KMFR.WI.Y.0009.000000T0000Z-200503T0600Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Including the cities of Dorris and Tulelake 755 PM PDT Sat May 2 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...West winds 15 to 30 mph with gusts up to 40 mph. * WHERE...Portions of highway 97, 189 and 395 north of Davis Creek. This includes Willow Ranch and Tionesta. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will be strongest until 8 pm pdt, then will gradually diminish. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
975 WWUS76 KMFR 030546 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1046 PM PDT Sat May 2 2020 ORZ027-029>031-030700- /O.EXP.KMFR.WI.Y.0009.000000T0000Z-200503T0600Z/ South Central Oregon Cascades-Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Altamont, Klamath Falls, Beatty, Bly, Crescent, Sprague River, Adel, Lakeview, and Valley Falls 1046 PM PDT Sat May 2 2020 ...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING... Winds have diminished and will remain below advisory criteria. $$ CAZ084-085-030700- /O.EXP.KMFR.WI.Y.0009.000000T0000Z-200503T0600Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Including the cities of Dorris and Tulelake 1046 PM PDT Sat May 2 2020 ...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING... Winds have diminished and will remain below advisory criteria. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at May 2, 2:27 PM PDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 2, 2:27 PM PDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Medford OR
227 PM PDT Sat May 2 2020
.DISCUSSION...RADAR and Satellite are showing the band of
precipitation associated with the front currently over all areas
west of the Cascades. There have been a few lightning strikes east
of the Cascades in Klamath and Lake County in a couple of storms ahead
of the front. The cloud shield in the front remains glaciated (has
ice crystals, which is a precursor to lightning formation), so
there is still a slight chance for thunder everywhere. Overall, it
looks like there's just not enough energy to put anything along
the line over the top. Conditions should become more stable once
the front moves through the area--meaning that showers may be
possible, but the lightning threat will diminish from west to east
this afternoon.
There is heavy rain associated with this relatively slow moving
band of rain with portions of the coast having seen over three
quarters of an inch of rain in the past 6 hours. Red Mount has
seen almost 1 inch of rain. Meanwhile, the back end of the
frontal rain has largely moved onshore with only a couple of
isolated showers going on behind it. Meanwhile, the Rogue Valley
International Airport has only received 0.02 inches of rain so
far--although observing roadways and sidewalks makes things appear
much wetter than that. It could be somewhat due to downsloping
from the winds, and the winds preventing a bulk of the rain from
actually reaching inside the rain gauge. We still have a few more
hours of precipitation in our future, so I imagine that we will
end up with a fair amount of rain in our rain gauges.
Snow levels will fall to around 5000 feet behind the front, so
snow should only occur for the highest peaks of the Cascades
(including at Crater Lake) and some snow could fall along highway
140 at Lake of the Woods just about the time the rain and snow
ends. Overall, most snowfall amounts are for 1-2 inches in the
mountains; so no impacts are really expected.
Once this front moves through tonight, conditions will become
dry out rapidly. The models have completely shifted and Sunday has
now become dry for most of the area (except for northwestern
Douglas county which may see some light rain). On Monday, another
weak front appears to approach the Pacific Northwest. This front
will run into the ridge and will weaken significantly, but could
bring some light precipitation to the Coast, the Coast Mountains,
the Cascades, and areas north of the Umpqua Divide. Rainfall
amounts will be much lighter than what is coming down today.
A brief break is expected on Monday night and Tuesday morning
before another very weak front comes through--largely mirroring
what is expected to occur on Monday. Then, ridging sets up with a
thermal trough developing starting on Wednesday. Temperatures will
rise to the warmest they've been this year by Friday.
Conditions will possibly cool down on Saturday as some of the
models and ensembles are showing another front coming through the
area. Confidence in this is extremely low at this point since the
ensemble members are all over the place, so have gone with the dry
solution that the National Blend of Models has offered. -Schaaf
&&
.AVIATION...West of the Cascades...Areas
of MVFR/IFR cigs/vsbys in low clouds and rain at the coast is
spreading inland with higher terrain becoming obscured. There will
be isolated thunderstorms as well. The lower conditions will prevail
into Saturday evening. Low-level wind shear will also be a concern
at KRBG until early this afternoon. Lighter, less frequent showers
will linger this evening into early Sunday morning with mainly VFR
condition expected, but there will be areas of MVFR cigs along the
coast and in the Umqpua Basin.
From the Cascades east...VFR conditions will prevail, but areas of
higher terrain will become obscured and gusty southwest winds will
develop. Isolated to scattered thunderstorms will accompany showers
this afternoon into the evening. These could produce strong wind
gusts, small hail and reductions to MVFR cigs/vsbys. Wind speeds
and the coverage of showers will diminish this evening.
&&
.MARINE...Updated 200 PM PDT Saturday 2 May 2020...A cold front
has moved onshore, but steep to very steep seas 8 to 11 feet will
persist into this evening. Weaker fronts will follow through Tuesday
night with swell dominated seas possibly becoming steep Sunday
evening and again Tuesday. North winds will develop and increase
Wednesday afternoon as high pressure builds offshore and a thermal
trough develops near the coast. This may bring widespread advisory
level north winds and steep to very steep seas Wednesday night
through Thursday evening with the highest winds and seas south of
Cape Blanco.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 8 PM PDT this evening for
PZZ350-356-376.
Hazardous Seas Warning until 8 PM PDT this evening for
PZZ350-356-370-376.In the hours before
Special weather statement, May 2, 2:37 PM PDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Medford OR 237 PM PDT Sat May 2 2020 ORZ028>030-022215- Siskiyou Mountains and Southern Oregon Cascades OR- Northern and Eastern Klamath County and Western Lake County OR- Klamath Basin OR- 237 PM PDT Sat May 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KLAMATH COUNTY UNTIL 315 PM PDT... At 235 PM PDT, trained weather spotters and dopplar radar reported a strong thunderstorm over Chiloquin, or 25 miles north of Klamath Falls, moving northeast at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This storm has a history of breaking small branches up to 1.5 inches off of trees. Locations impacted include... Chiloquin, Fort Klamath, Jackson F. Kimball State Park and Collier Memorial State Park. This includes the following highways... US 97 in Oregon between mile markers 228 and 256. Highway 62 in Oregon between mile markers 88 and 103. LAT...LON 4246 12187 4271 12203 4290 12180 4257 12155 TIME...MOT...LOC 2135Z 234DEG 10KT 4258 12186 SCHAAF
Local storm report, May 2, 2:40 PM PDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
240 PM PDT SAT MAY 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 2 SW CHILOQUIN 42.55N 121.90W
05/02/2020 KLAMATH OR TRAINED SPOTTER
SMALL BRANCHES, UP TO 1.5 INCHES IN DIAMETER
ARE BEING BROKEN OFF OF TREES. WINDS ARE
ESTIMATED TO BE UP TO 50 MPH FROM RADAR
VELOCITY ESTIMATES.
&&
BSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 2:37 PM PDT | Special Weather Statement | MFR | Klamath | 38 min |
Nearby
Wind Advisories in Oregon, 2020Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.